To prevent life-threatening complications that could affect treatment adherence and outcomes, oncology nurses must be vigilant in early recognition and treatment of immune-related adverse events (irAEs), Lisa A. Kottschade, MSN, APRN, CNP, from Mayo Clinic in Rochester, MN, said during a session held at the ONS BridgeTM virtual conference on September 14, 2021. She provided an overview of what to watch for and nursing considerations for common irAEs.
Immune checkpoint inhibitor (ICI) therapy boosts a patient’s immune response to cancer and targeting immune checkpoint molecules, allowing their own immune system to destroy cancer cells. Seven ICIs have current U.S. Food and Drug Administration approval, and many more are in clinical trials, creating a promising landscape for patients and providers.
However, nurses and patients must understand that immunotherapy is not the same as chemotherapy, and, consequently, the two treatment modalities have different risk profiles and adverse events. Some patients are at higher risk for developing irAEs, including those with history of autoimmune conditions and those who have received organ transplants, are concurrently using steroids or other immunosuppressants, or have poor liver, renal, lung, or cardiac function. Additionally, the use of antibiotics just prior to initiating ICI therapy may be associated with lower response rates, Kottschade said.
Patients receiving immunotherapies are at risk for many adverse events that can affect all organ systems and can quickly turn serious. The most life-threatening irAEs are pneumonitis, neurotoxicity, and cardiac incidents. Kottschade noted that several published algorithms are available from the National Comprehensive Cancer Network, American Society of Clinical Oncology, and Society for Immunotherapy of Cancer that clinicians can use to identify and manage organ-specific issues. And she emphasized the importance of prompt recognition.
“Nurses have a low threshold for suspicion of irAEs,” Kottschade said. “Delays can intensify toxicity.”
The most common irAEs are dermatologic, gastrointestinal, hepatic, and endocrine. Kottschade shared dermatologic irAEs, which can range from diffuse maculopapular rash and pruritus to toxic epidermal necrolysis, bullous pemphigoid, and lichenoid reaction. She cited the importance of grading irAEs according to the Common Terminology Criteria for Adverse events. Early management includes topical emollients, oral antihistamines, and moderate-potency topical steroids, with the addition of 0.5–1 mg/kg of prednisone per day for moderate grades. However, immunotherapy may need to be held or discontinued for severe grades.
Gastrointestinal irAEs include diarrhea and colitis. Patients should be instructed to report changes such as increase in stools and abdominal pain, blood or mucus in stool, and fever, and nurses should contact patients weekly or more often between treatments to monitor symptoms. When diarrhea becomes severe (more than seven stools per day), patients should be hospitalized for IV fluids and steroids. Kottschade provided an algorithm for management of diarrhea and colitis from immune checkpoint inhibitors and gave a word of caution: “Do not administer antidiarrheals in patients with grade 2 or higher diarrhea as this may cause toxic megacolon or perforation.”
Patients are also at risk for liver toxicities while receiving ICIs. Nurses should assess compliance with steroids and immunosuppressives, instruct patients to avoid acetaminophen and alcohol, and ensure adherence to laboratory blood draws. Other concerns include thyroiditis, so nurses should monitor for symptoms such as overall fatigue, weight loss or gain, intolerance to cold or heat, and tightness of clothing around neck. Pituitary and adrenal dysfunction, pancreatitis, diabetes, and renal dysfunction also are of concern in this population.
Kottschade closed with a reminder to nurses that early intervention, encouraging compliance with steroids and immunosuppressants, and close follow-up can help prevent serious toxicities and help patients stay on a potentially lifesaving therapy for their cancer.